Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
133 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does intake of Clonazepam help in treating brain damage?

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

default
Posted on Sat, 3 Sep 2016 in General Health
Question: This is for my wife. She met with a major car accident in Dec 2014 and had multiple fractures along with intra ventricular hemerage. From may 2015 onwards she was showing some behaviour changes like sudden anger, use of abusing words, childish behaviour. She was taking clonazepam 0.25mg for more than 6 months and some improvements observed. But about 3 months back she fell down on the floor and had sprain in her operated knee and was not able to walk. Due to her physical condition and particular economic recession in oman, she had to resign her job and we came back to XXXXXXX After this incident her condition became worst and we took her to a neurology doctor and he referred to a neuropsychologist ( since she is a staff nurse and have half knowledge about medicines she was not willing to take psychiatric medicines and even hesitation to consultant to a psychiatrist). Doctor advised to take OLAY 5mg day initially and increased to 10mg day. Some how we could convince her and she started taking medicine.Doctor said she will do a brain assessment test once the patient is stable. I could observe a positive change in her. But wife is not fully convinced with the doctor and she have some hesitation to take the medicine. She believes,without medicine she will be alright. I would like to take a second opinion. Please advise me. Are we going with the right medication? when I searched in Internet I got scared bcs this medicine is used for schrezofenia, bi polar disorder etc.
.Doctor described me that due to the injury on her frontal lobe, she have some inhibition problem. Thats y this medicine is prescribed.
Is this description is correct?
What is her real illness?
How long will it take to cure?
Is there any chance of recurrences after it cured?
Is there any side effects for this medicine?
doctor
Answered by Dr. Alexander H. Sheppe 32 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Your doctor is correct and this medication will be safe and effective for her. She has brain damage from the injury she sustained including bleeding in the brain. She likely has frontal lobe damage which is leading to disinhibited behavior. This is typically treated with a neuroleptic such as OLAY. Although this medication was originally developed for schizophrenia, it is not widely used for many reasons, including dementia, depression, and in your wife's case, behavioral disinhibition. Unfortunately, her brain damage is not curable. However, with treatment with this medication, you may see improvement in her behavior and mood stability within 6 to 8 weeks. There is a good chance it may recur, at which point the dose will need to be increased. Side effects of this medication include weight gain and cholesterol increases, so she will need a healthy diet, regular exercise, and monitoring of her cholesterol blood levels every 6 months.

I would get your blood pressure checked by a medical doctor. I do not think this is related to fear at all.

Please remember to rate and close this answer thread when you are finished and satisfied.


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Alexander H. Sheppe 48 minutes later
thank you very much for your reply.
how long she has to take this medicine?
how often it will recur?
doctor
Answered by Dr. Alexander H. Sheppe 0 minute later
Brief Answer:
Followup

Detailed Answer:
She will probably need to take this medication at some dose for the rest of her life, likely a smaller dose when she is better. It is impossible to say how often her behavior may worsen, as this depends on many factors including genetic robustness of her brain, further injury, aging, and other things. If she remains on medication lifelong, the likelihood that this will get worse decreases.

I would get your blood pressure checked by a medical doctor. I do not think this is related to fear at all.

Please remember to rate and close this answer thread when you are finished and satisfied.


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Sprain

doctor1 MD

I previously had knee surgery for a torn meniscus that had to be removed because they weren t able to repair it. A week ago I injured the same...

doctor1 MD

left ankle i went in on sunday a couple hours after my injury and i was told it was an ankle sprain. 2 days later and the swelling is worse. to...

doctor1 MD

I sprained my ankle on May 27th and went to the doctor the following day and received an air cast. I ve been wearing the cast pretty much non-stop,...

doctor1 MD

The other day I feel on my hand playing soccer now my thumb is swollen and wrist hurts when I move it but I can move my fingers. So is my wrist...

doctor1 MD

One of my carpal bones is sticking out I fell backwards on my wrist what might this be..I can’t bend my wrist fully back and I can’t put pressure...

doctor1 MD

I'm having pain on the right side of my back just below my waist. I've had it for a couple of weeks now. Is that where your kidneys are?

doctor1 MD

I've been having recurring pain on the right side of my back a couple of inches below my waist. it happens whenever I move or cough or sneeze.